Increase in Medication


#1
I have been on the same dose of Mirapexin Prolonged Release (1.05 mg) since I was diagnosed two years ago and it worked fine until the last couple of months. Twelve days ago, the dose was increased to 1.57 mg but I don’t feel any better – maybe even worse. Is this normal, or should I be patient?

#2
according to the pharmacokinetics (!) it should reach a steady state after 5 days ie the amount of the drug in your body reaches its max after 5 days, whether that means the max effect is then, I dont know. DAs have a narrower target of cell receptors than LD, perhaps the ones not targetted are causing the unwellness? most DAs seem to delay LD for about 2-3 years, in some cases much longer, but in most DA on its own is a relatively short-lived treatment. an alternative is to also include azilect which would increase the availabilty of your own dopamine. but if thats in too short a supply it won't work might be time to talk to your neuro about the next step. i think i moved on to LD and requip mix just after 2 years. BIg improvement in the areas that requip didnt touch - cognitive, spatial, decision making.

#3
Why prolonged release for your medication? I would have thought if your symptoms are getting worse you would want something that 'kicks in' a bit more promptly and delivers the dose when you really need it.

There is a bewildering amount of PD related medication out there, but it may be worth talking to your GP or neuro about a different regime.

My understanding of Azilect (resagaline) is that if it is taken early in the day it helps to prolong the effectiveness of Levadopa based drugs throughout the day. You may want to take advice on how effective it is with slow release drugs. Also, I understand that Azilect is very expensive and there may be a funding issue if it is not going to be realy effective.

It pays to do your own research, and you can get some useful advice from the forum, based on experience, even if we are not all medically qualified - after all, we are the ones taking all these damn pills so we should be able to give informed feedback.

This is only my humble opinion, but it may help you in talking to your healthcare team,

Regards,

007

#4
Hi
using requip, slow release is usually better than fast as the latter tends to cause a roller-coaster effect. Perhaps other DAs are similar?
Selegiline, which i take, is the alternative to azilect -much cheaper and with a amphetimine-like boost but extra side-effects.
Azilect and selegiline dont have any affect on mirapexin slow or fast only on dopamine.

I apologise if I have seemed to give medical advice, I was intending to only state facts and options but the border is fuzzy.

#5
Many thanks, turnip and 007, for your helpful and constructive advice. It's much appreciated and I intend to look more deeply into alternatives.

The reason I prefer the prolonged release version is simple: laziness; but I have never felt it works as effectively as the three-times-a-day method.

I'm considering arranging a private consultation with a PD specialist - if I can find one - as the one I see for 10 minutes every 6 or 7 months doesn't seem to be much use and never does any tests.

Thank you both once again. (I might have more questions once I start 'delving'.)

Lily xx

#6
Hi, Lily!

Hope your "delving" brings you some answers!
I don't know the answers myself & haven't done much research.Probably should make an effort.
In my case, I have been on Azilect since diagnosed about 2 years ago like you. Neuro said it is claimed that it slows the progression of disease. More recently, I was put on Mirapexin PR tablets.I got to 2.62mg before feeling an effect. At present this combination seems to be working- apart from a slightly dodgy leg & a sickly tum!
Good luck in your research.
EM xx

#7
Hi ElleMac

Thanks for your reply. I’m glad your medication is working for you and maybe, like you, I need a bigger increase. I don’t have a sickly tum, but my left leg feels as though it belongs to someone else and my brain feels like mush.

You would think, wouldn’t you, in the light of all the controversy over the side effects of DAs, that someone would have contacted me by now to check how I’m coping with the increase? But no; it seems we’re on our own regarding treatment, so it’s a case sifting through Google or, better still, enlisting the help of the good people on this forum. If it weren’t for this web site, I would be a very confused pwP indeed!

#8
Hi Lily
the problem with phoning someone with OCD (is that the current acronym?) is that if they are seriously having it they will [u]always[/u] lie about it!

#9
I take your point, turnip, but I wonder if they know that?

#10
Just read my latest message and I can see that it's ambiguous.

By 'they' I mean the health professionals, not the OCD sufferers! :flushed:

#11
Lily,

Bitter experience has taught me that the poor sufferer of DA induced OCD ( I am sticking wih this one, Turnip!) will lie through thier back teeth to any health care official who may take them off thier DA simply because they are adicted to the kick they get from the behaviour. It is no different to trying to get the bottle out of the hsnd of the alcoholic.

The key to identifying those with OCD is by asking partners about behavioural changes.

Weaning the victim off is not as diffficult as identifying them in the first place.
If anyone reading these posts thinks they have a loved one who is taking DA's and acting "a bit strangely" please please speak to a professional ASAP. You have to be cruel to be kind and one day they really will thank you for it...

Regards,

007